Thunderstorm Wind, Chautauqua
- When
- June 18, 6:00 PM EST
- Where
- Chautauqua County, Portland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 42.380, -79.470
Tree down in the town of Portland.
After storms went through the North Country earlier in the day, a second, and more significant round, came through the Southern Tier closer to the cold front with a bit more dynamics aloft. There was more shear, with 700 mb winds about 10 knots stronger and an MCV which likely enhanced shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
After storms went through the North Country earlier in the day, a second, and more significant round, came through the Southern Tier closer to the cold front with a bit more dynamics aloft. There was more shear, with 700 mb winds about 10 knots stronger and an MCV which likely enhanced shear. In this case, a line of storms was able to make it across Lake Erie, then strengthen into a bow echo across the Western Southern Tier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 18, 3:43 PM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
443 PM EDT Mon Jun 18 2018
.SYNOPSIS...
A cold front will move across the region through this evening
with showers and thunderstorms which may become severe with
damaging winds and very heavy rainfall. The cold front will
push south across the region late tonight, followed by somewhat
cooler and notably less humid conditions for mid week.
&&
.NEAR TERM /THROUGH TUESDAY/...
An upper level ridge persists across the southeast U.S. while the
eastern Great Lakes is on the northern periphery. A very warm and
humid airmass is in place across the forecast area, however an
area of showers moved across the region which lowered surface
temperatures considerably this afternoon. As a result, the heat
advisory was dropped on the latest update.
A round of convection has moved across western New York this
afternoon, with radar showing these showers and storms moving
into central New York. A second, and potentially stronger line
will move across the area late afternoon and early evening ahead
of the cold front. A Severe Thunderstorm Watch remains in effect
for most of the forecast area through 8 p.m.
The atmosphere is ripe for thunderstorms with instability
across Western and Central NY ranging from 1500 J/Kg near the
shoreline of both lakes to near 3000 J/Kg across interior NYS.
The wind field is greater to the north where effective bulk
shear of 40 kt exists across the North Country to 25 kts across
the NY/PA border. The stronger wind field, closer to a cold
front which stretches from northern MI to southern Quebec
Province, will sag southward today. These ingredients coupled
with a moist environment will result in the potential for severe
thunderstorms capable of damaging wind gusts.
A hydro factor today/this evening...a classic synoptic set-up is in
place for heavy rain across the eastern Great Lakes tonight. As
mentioned above, a very moist airmass is in place with PWAT values
climbing to 2 inches and freezing levels over 15k feet, both well
above the 90th percentile for mid-June. Going top-down in the
atmosphere, zonal flow at 500 mb with dewpoint depressions less than
6 deg C as well as 30-35 kt 850mb moisture transport of very moist
air will increase rainfall efficiency today. Three things crucial
for heavy rain/flash flooding, are 70% RH in 1000-500mb layer,
check, 850-300mb steering flow 25kts or less, check and PWATS above
70th percentile, check. The airmass across the eastern Great Lakes
is ideal for heavy rain from thunderstorms. The one caveat, albeit
an important one is that the cold front will be progressive and move
southward tonight limiting the time for training storms to occur.
Rainfall rates of greater than 1 in/hr are expected with
thunderstorms and isolated flash flood warnings are possible. Due to
the recent dry stretch, no hydro watches were issued since rivers
soil is dry and rivers are very low.
The cold front will move through the eastern Great Lakes by midnight
and showers will move south of the NY/PA border. Dry air will move
into the region for Tuesday. Temperatures will drop back down into
seasonal conditions, mid 70s.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night surface high pressure will remain draped across our
region...while a weak surface wave slowly drifts eastward across the
Ohio Valley. While this latter feature will spread increasing
amounts of mid and high clouds across western New York as the night
progresses...the night should otherwise remain largely dry with
only a very low chance of some sprinkles reaching the western
Southern Tier late. As for temperatures...these will range in the
much more comfortable 50s.
On Wednesday the aforementioned weak wave will pass by to our south
across Ohio and Pennsylvania...while possibly bringing some scattered
light showers to areas south of the New York State Thruway. Meanwhile
the remainder of the area will remain dry...with sky cover generally
ranging from mostly cloudy near the PA border to mostly sunny across
the North Country. Otherwise...high temperatures will range in the
mid to upper 70s.
Moving on into Wednesday night...by the start of Wednesday evening
the weak wave of low pressure will be situated far enough to our
southeast to no longer have an impact on our weather. Following
its passage...another area of low pressure over Labrador will push
a dying weak cool front across the area during the course of the
night...however this feature will be starved for both moisture and
upper level support and should therefore come through dry...with
only a temporary limited increase in cloud cover and wind shift
marking its passage.
Behind this boundary...Canadian high pressure and a reinforcing shot
of marginally cooler and drier air will begin building into the region
later Wednesday night...before settling directly across our area during
the course of Thursday and Thursday night. This will provide our area
with dry and uneventful weather...along with continued comfortable
temperatures and humidity levels. Speaking more specifically...overnight
lows both Wednesday and Thursday nights will primarily range through
the 50s...while daytime highs on Thursday should be in the lower to
mid 70s.
Finally on Friday...the surface high will drift southeastward and
off the New England coastline...while a mid level trough and associated
surface low will slowly push northeastward from the mid-Mississippi
Valley. The developing warm air advection regime in between these two
systems should allow daytime highs to climb back to around the 80
degree mark in most places and will also allow for some increase in
mid and high cloud cover across far western New York...though at this
point expect the advancing low and its attendant warm front to remain
far enough to our southwest to allow for a continued mainly dry forecast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Over the weekend the frontal system to our southwest will slowly
lumber its way northeastward across the Great Lakes Region and
eventually into New England. This system will provide our region
with a return to warmer/somewhat more humid and more unsettled
conditions for the Friday night through Sunday time frame...with
periodic opportunities for showers and thunderstorms expected.
Following its passage...high pressure and cooler/drier air will
then build into the region Sunday night and Monday...while bringing
about a return to drier and quieter weather to close out the
period.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms will be an issue at all terminals
through this evening. There will be breaks between the storms,
but the most organized and steady activity will be just ahead of
a cold front which will drop across the region this evening.
Expect MVFR/IFR conditions in thunderstorms. Outside of
these,expect VFR conditions ahead of the front.
Low moisture will increase behind the front tonight, with fairly
widespread MVFR conditions expected tonight. This moisture
should gradually diminish, giving way to VFR conditions on
Tuesday.
Outlook...
Tuesday night through Friday...VFR.
Saturday...VFR/MVFR. A chance of thunderstorms.
&&
.MARINE...
...Widespread thunderstorm activity through this evening...
Winds have increased ahead of a cold front, prompting small
craft headlines on Lake Erie. Winds/waves will diminish with the
frontal passage this evening.
Thunderstorms will move across the lakes through this evening as
a cold front pushes south from Canada. These storms will
generate tropical downpours and could include wind gusts to 40
knots.
In the wake of the cold front...winds will veer to the north and
northeast during the course of tonight. While wind speeds and
wave heights will be below small craft advisory criteria...the
relatively fast directional change could produce a short period of
choppy to rough conditions...generally between 03-6z.
Surface high pressure over the northern plains and Upper Great Lakes
will arch to the southeast across the Lower Great Lakes on Tuesday.
This fair weather feature will generally remain in place through at
least Wednesday night...so we can fully anticipate another stretch
of relatively light winds and negligible waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
&&
SYNOPSIS...HSK
NEAR TERM...Apffel/HSK
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...Apffel/HSK
MARINE...Apffel/HSK/RSHHazardous Weather Outlook National Weather Service Buffalo NY 602 PM EDT Mon Jun 18 2018 NYZ001>006-008-019>021-192215- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Chautauqua- Cattaraugus-Allegany- 602 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010>014-085-192215- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 602 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-LOZ042>045-062>065-NYZ007-SLZ022-024-192215- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Jefferson-Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 602 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, central New York and Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-041-192215- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Dunkirk to Buffalo- 602 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement National Weather Service Buffalo NY 210 PM EDT MON JUN 18 2018 NYZ006>008-181845- Jefferson-Oswego-Lewis- 210 PM EDT MON JUN 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES... At 209 PM EDT, a strong thunderstorm was located near Barnes Corners, or 16 miles south of Watertown, moving east at 50 mph. Wind gusts up to 50 mph are possible with this storm. Also expect very heavy rainfall with this storm. Locations impacted include... Lowville, Barnes Corners, Whetstone Gulf State Park, New Bremen, Watson, Martinsburg, Lyons Falls, Castorland, Turin and Bellwood. LAT...LON 4365 7586 4384 7587 4393 7542 4362 7534 TIME...MOT...LOC 1809Z 265DEG 41KT 4375 7581 Apffel
Special Weather Statement
National Weather Service Buffalo NY
240 PM EDT MON JUN 18 2018
NYZ010-181915-
Northern Erie-
240 PM EDT MON JUN 18 2018
...A GUSTY SHOWER WILL AFFECT NORTHERN ERIE COUNTY...
At 239 PM EDT, a shower was located near Erie Basin Marina, or near
Kenmore, moving east at 40 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Amherst and Tonawanda.
This includes Interstate 90 between exits 55 and 49.
LAT...LON 4303 7888 4302 7888 4302 7884 4303 7883
4306 7847 4287 7847 4287 7849 4279 7849
4282 7893 4284 7893 4293 7890 4296 7893
4296 7896 4299 7901 4302 7902
TIME...MOT...LOC 1839Z 269DEG 34KT 4293 7899
SmithPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
515 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG 4 ENE BRANTINGHAM 43.60N 75.20W
06/18/2018 LEWIS NY LAW ENFORCEMENT
TREE DOWN ON MOOSE RIVER RD.
&&
EVENT NUMBER BUF1800466
KRASpecial Weather Statement
National Weather Service Buffalo NY
600 PM EDT MON JUN 18 2018
NYZ010>013-085-182300-
Livingston-Southern Erie-Wyoming-Genesee-Northern Erie-
600 PM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...NORTHEASTERN
ERIE...SOUTHWESTERN LIVINGSTON AND SOUTHWESTERN GENESEE COUNTIES...
At 557 PM EDT, radar indicated thunderstorms and heavy rainfall were
located along a line extending from near Lancaster to Warsaw.
Movement was southeast at 50 mph.
Winds to around 40 mph are possible with these storms. Heavy rain
will greatly reduce visibilities.
Locations impacted include...
Lancaster, Geneseo, East Aurora, Darien Lakes State Park, Letchworth
State Park, Elma, Marilla, Warsaw and Gainesville.
This includes the following highways...
Interstate 390 between exits 6 and 7.
Interstate 90 near exit 49.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4252 7786 4253 7846 4254 7847 4253 7851
4297 7876 4284 7774 4251 7774
TIME...MOT...LOC 2157Z 292DEG 45KT 4270 7818 4294 7869
ThomasSpecial Weather Statement
National Weather Service Buffalo NY
633 PM EDT MON JUN 18 2018
NYZ010>012-085-182330-
Southern Erie-Wyoming-Genesee-Northern Erie-
633 PM EDT MON JUN 18 2018
...A LINE OF HEAVY RAINFALL WITH A FEW RUMBLES OF THUNDER WILL
AFFECT WESTERN WYOMING...ERIE AND SOUTHWESTERN GENESEE COUNTIES...
At 628 PM EDT, radar indicated an area of heavy rainfall was located
along a line extending from 47 miles west of Niagara Falls to 12
miles west of Erie Basin Marina.
The heavy rainfall will move across the Buffalo metro area and
Southtowns, which just a round of heavy rainfall. This may cause
localized flooding and ponding of water on roadways. Do not drive
your vehicle through flooded roadways. Flash flooding is possible,
stay alert to the weather conditions and continue to monitor for any
warnings, if needed.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Lackawanna, Kenmore, Depew,
Tonawanda, Amherst, Lancaster and Hamburg.
This includes Interstate 90 between exits 57A and 49.
LAT...LON 4264 7916 4267 7912 4273 7908 4276 7898
4280 7892 4284 7893 4293 7890 4296 7893
4296 7896 4299 7901 4294 7848 4277 7819
4253 7822 4260 7918
TIME...MOT...LOC 2228Z 285DEG 51KT 4299 7999 4288 7914
ChurchThe Buffalo radar (KBUF), 87 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
10 thunderstorm wind. Local standard time, as filed.
Tree down in the town of Portland.
Multiple reports of the downing of trees and wires.
Multiple reports of the downing of trees and wires.
Multiple reports of the downing of trees and wires.
A tree fell on a house on Willard Street.
Tree down in Conewango.
Tree limbs and wires down in Steamburg.
Tree down on wires in Portville.
Tree fell across route 18.
Tree down in Wellsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765487, 765488, 765489, 765490, 765493, 765495, 765496, 765497, 765499, 765500.